Update on the Adverse Effects of Clozapine: Focus on Myocarditis

Author(s): Domenico De Berardis, Nicola Serroni, Daniela Campanella, Luigi Olivieri, Francesca Ferri, Alessandro Carano, Marilde Cavuto, Giovanni Martinotti, Alessandra Cicconetti, Monica Piersanti, Francesco Saverio Moschetta, Massimo Di Giannantonio.

Journal Name: Current Drug Safety

Volume 7 , Issue 1 , 2012

Abstract:

Clozapine, an atypical antipsychotic, is a dibenzodiazepine derivative and its therapeutic effects are probably mediated by dopaminergic and serotonergic activity. In accordance to several studies, it appears to be the most effective antipsychotic drug for treatment-resistant schizophrenia. Moreover, clozapine appears to be particularly beneficial in patients with schizophrenia who are suicidal and in those with comorbid substance use disorder. However, despite its efficacy, the general use of clozapine in clinical practice is somewhat limited because of the risk of several serious adverse effects such as agranulocytosis and thromboembolism. Clozapine may be associated with fatal myocarditis and cardiomyopathy in physically healthy young adults. Consequently, the FDA and the drug's manufacturer have strengthened warnings to include that a potentially fatal myocarditis may occur when taking clozapine. In the present paper the literature on clozapine-related myocardis will be reviewed and practical advice will be given concerning the diagnosis and management of such potentially fatal adverse effect.

Keywords: Clozapine, myocarditis, cardiomyopathy schizophrenia, heart failure

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 7
ISSUE: 1
Year: 2012
Page: [55 - 62]
Pages: 8
DOI: 10.2174/157488612800492681

Article Metrics

PDF: 136